Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 221, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2018, 3:37 PM CDT for Williams County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 3:37 PM CDT (20:37 UTC)
- Expired
- Jul 21, 2018, 4:04 PM CDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Williams County, ND
The radar
The Minot AFB radar (KMBX), 175 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
617
WUUS53 KBIS 212037
SVRBIS
NDC105-212145-
/O.NEW.KBIS.SV.W.0221.180721T2037Z-180721T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
337 PM CDT SAT JUL 21 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Williams County in northwestern North Dakota...
* Until 445 PM CDT.
* At 337 PM CDT, a severe thunderstorm was located near Bonetrail, or
17 miles northwest of Williston, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Epping around 410 PM CDT.
Ray around 420 PM CDT.
Other locations impacted by this severe thunderstorm include White
Tail Bay Recreation Area, Spring Brook, Blacktail Lake, Wheelock and
Lewis And Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4854 10398 4848 10289 4838 10289 4837 10284
4813 10284 4814 10286 4813 10294 4814 10295
4813 10309 4815 10310 4812 10326 4813 10344
4825 10401
TIME...MOT...LOC 2037Z 285DEG 35KT 4837 10383
HAIL...1.00IN
WIND...<50MPH
$$
JONES2 follow-up statements
984
WWUS53 KBIS 212055
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
355 PM CDT SAT JUL 21 2018
NDC105-212145-
/O.CON.KBIS.SV.W.0221.000000T0000Z-180721T2145Z/
Williams ND-
355 PM CDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL WILLIAMS COUNTY...
At 354 PM CDT, a severe thunderstorm was located 8 miles southeast of
Bonetrail, or 15 miles north of Williston, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Emergency management reported near quarter size hail with
this storm.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Epping around 420 PM CDT.
Ray around 435 PM CDT.
Other locations impacted by this severe thunderstorm include White
Tail Bay Recreation Area, Spring Brook, Blacktail Lake and Wheelock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4850 10387 4848 10289 4838 10289 4837 10284
4813 10284 4814 10286 4813 10290 4814 10295
4814 10296 4815 10310 4832 10387
TIME...MOT...LOC 2054Z 280DEG 29KT 4837 10367
HAIL...1.00IN
WIND...<50MPH
$$
JONES266
WWUS53 KBIS 212104
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
404 PM CDT SAT JUL 21 2018
NDC105-212114-
/O.CAN.KBIS.SV.W.0221.000000T0000Z-180721T2145Z/
Williams ND-
404 PM CDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILLIAMS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4850 10387 4848 10289 4838 10289 4837 10284
4813 10284 4814 10286 4813 10290 4814 10295
4814 10296 4815 10310 4832 10387
TIME...MOT...LOC 2100Z 285DEG 35KT 4834 10353
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:27 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 21, 2:27 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 227 PM CDT Sat Jul 21 2018 .SHORT TERM...(This evening through Sunday) Issued at 202 PM CDT Sat Jul 21 2018 Severe thunderstorm potential west late this afternoon and evening, and central on Sunday highlight the short term forecast. Continuing to monitor convection that has initiated across northeast Montana between 17-18 UTC ahead of the surface trough and aided by a likely mid to upper level impulse noted as a small scale cirrus deck upstream of the convection. Overall, this convection is not being well handled yet by the HRRR, at least not past its 18 UTC radar assimilation. Surface temperatures as of 19 UTC have climbed into the upper 80s and lower 90s, with lower to mid 60s dewpoints in an narrow axis across eastern Montana. Overall, instability is a bit less into far western North Dakota. Deep layer shear around 40 kts orthogonal to the surface trough would favor the potential development of a supercell or two out of the ongoing convection across northeast Montana that could approach the North Dakota border by 21-23 UTC. A second area of concern late this afternoon and this evening is the far southwest with the approach of a shortwave evident by a mid to upper level cloud deck between Billings and Miles City, with cumulus field development across southwest North Dakota into northwest South Dakota. Instability is greater across far southwest North Dakota compared to the northwest. Messaging large hail to golf ball size for now, although this may have to be raised dependent on upstream trends across Montana. Damaging winds to around 65 mph are also possible, in addition to a tornado or two possible given the potential for supercells. As convection propagates into central North Dakota later this evening, it will outrun the best instability and is expected to weaken into the overnight. For Sunday, much of central North Dakota is in a Slight Risk for severe thunderstorms in the SPC Day 2 Outlook in association with a cold front and stronger mid level wave. Deep layer shear of 30-40kts generally orthogonal to the front, with moderate MLCAPE of 1500-2000 j/kg Sunday afternoon and evening supports the potential for discrete, organized severe convection, including supercells. Some uncertainty is added given possible cloud cover from overnight and morning convection. Precipitable water may climb to near 1.80 inches ahead of the front, which would support a localized heavy rain threat. However, training of storms seems somewhat unlikely given the synoptic setup. The main area of concern are those areas which received very heavy rainfall across the James River Valley earlier this week. .LONG TERM...(Sunday night through Saturday) Issued at 202 PM CDT Sat Jul 21 2018 Cooler temperatures and sporadic thunderstorm chances highlight the extended forecast next week. Northwest flow aloft is favored most of next week by the 12 UTC global suite across western and central North Dakota. This would favor a stretch of below normal temperatures in the 70s and lower 80s with sporadic rain shower and thunderstorm chances. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 202 PM CDT Sat Jul 21 2018 Southeast wind gusts of 25-30kts will continue this afternoon and early evening across western North Dakota. Thunderstorms may enter western North Dakota between 21-23 UTC from Montana, and move east through the evening and overnight. A few storms may be severe with large hail and damaging winds. Another round of severe thunderstorms is possible across central North Dakota on Sunday afternoon and evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PA LONG TERM...PA AVIATION...PA
Hazardous weather outlook, Jul 21, 1:17 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 117 PM CDT Sat Jul 21 2018 NDZ001>004-009>012-017>022-031>037-040>048-050-051-221830- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 117 PM CDT Sat Jul 21 2018 /1217 PM MDT Sat Jul 21 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop and move into western North Dakota between 4 and 6 PM CDT, or between 3 and 5 pm MDT, late this afternoon and evening. A few of these storms could become severe with large hail to golf ball size, and damaging winds near 65 mph. A tornado or two are also possible across far western North Dakota. Thunderstorms are expected to move into central North Dakota later this evening and overnight, but are expected to be weakening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of thunderstorms are expected Sunday into Sunday night, especially over central North Dakota, with some of these storms possibly becoming severe. Locally heavy rainfall is also possible. Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening, and again on Sunday. NDZ005-013-023-025-221830- Rolette-Pierce-Wells-Foster- 117 PM CDT Sat Jul 21 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of thunderstorms are expected Sunday into Sunday night, especially over central North Dakota, with some of these storms possibly becoming severe. Locally heavy rainfall is also possible. Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday. PA
In the hours before
Special weather statement, Jul 21, 3:24 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Bismarck ND 324 PM CDT SAT JUL 21 2018 NDZ009-212100- Williams ND- 324 PM CDT SAT JUL 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILLIAMS COUNTY UNTIL 400 PM CDT... At 324 PM CDT, a strong thunderstorm was located 7 miles west of Bonetrail, or 25 miles northwest of Williston, moving east at 40 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Williston, Epping, Bonetrail, Zahl, Spring Brook and Blacktail Lake. LAT...LON 4863 10404 4851 10331 4816 10339 4817 10405 TIME...MOT...LOC 2024Z 286DEG 36KT 4842 10401 JONES
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:25 AM CDT | Dense Fog Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Kidder, LaMoure and 8 more | 4 hr |
| Jul 21, 3:24 PM CDT | Special Weather Statement | BIS | Williams | 36 min |
| Jul 21, 4:55 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 65 min |
| Jul 21, 5:56 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 64 min |
| Jul 21, 5:59 PM CDT | Special Weather Statement | BIS | Divide | 31 min |
| Jul 21, 6:56 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Williams | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.